Iowa, 2011

Flooding in Iowa, July 1 to 31, 2011

July 1 to 31, 2011 · NWS DMX · 5 events in 5 counties and zones

River levels remained high along the Des Moines River system from the rains that fell during June. Additional rainfall during the month of July helped to maintain high river levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
$250,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

River levels remained high along the Des Moines River system from the rains that fell during June. Additional rainfall during the month of July helped to maintain high river levels. In addition to the rainfall, high water table levels also contributed to keeping the river in flood. The river had the highest levels during late June and fell slowly during the month of July. Additional damage during July was minimal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 30, 10:41 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 30, 10:41 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1141 PM CDT THU JUN 30 2011

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
THERMAL RIDGE CONTINUES TO BUILD INTO THE CWA...WITH LOW LEVEL
MOISTURE INCREASING THROUGHOUT THE DAY. THIS HAS SENT DEWPOINTS INTO
THE MID TO UPPER 70S AND HEAT INDEX VALUES HAVE TOPPED OUT IN THE
105 TO 110 RANGE. DEWPOINTS EXPECTED TO REMAIN HIGH OVERNIGHT WITH
VERY WARM AIRMASS IN PLACE...THEREFORE OVERNIGHT MINS EXPECTED TO
REMAIN WARM OVERNIGHT. CURRENTLY HAVE TEMPS ONLY DIPPING INTO THE
UPPER 70S AT MOST LOCATIONS WHICH COULD APPROACH THE RECORD HIGH MIN
TEMPERATURES FOR THE PERIOD. WINDS WILL DIMINISH SOME...BUT A
TIGHTENED GRADIENT SHOULD KEEP THEM UP A BIT WHICH WILL ALSO AID IN
KEEPING TEMPS HIGHER OVERNIGHT. SOME HIGH CLOUDS MOVING THROUGH THE
NORTHERN CWA...SHOULD CONTINUE EASTWARD WITH CLEAR SKIES BY LATE
TONIGHT.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
THE DEEP HEAT WILL REMAIN IN FULL FORCE ON FRIDAY WITH LITTLE CHANGE
EXPECTED FROM CONDITIONS TODAY...THUS WILL MAINTAIN HEAT ADVISORY
ISSUED BY PREVIOUS SHIFT AS VERY HOT AND HUMID WEATHER WILL ONCE
AGAIN PREVAIL ACROSS THE CWA. ACTUALLY TWEAKED FORECAST HIGHS UP A
DEGREE OR TWO AS IT APPEARS THAT THE ANTICIPATED FRONT AND ANY
ASSOCIATED THUNDERSTORMS WILL NOT ENTER OUR NW CORNER UNTIL SOMETIME
AFTER 21Z.

WEAKENING COLD FRONT WILL MOVE NW TO SE ACROSS OUR AREA ON FRIDAY
NIGHT...BRINGING MUCH NEEDED RELIEF AND AN END TO OUR BRIEF HEAT
WAVE. THUNDERSTORM FORECAST ASSOCIATED WITH FROPA IS PROBLEMATIC. WE
WILL BE QUITE CAPPED DURING THE DAY ON FRIDAY...AND MOST OF THE
MID/UPPER FORCING FROM A SHORTWAVE ALOFT WILL PASS TO OUR NORTH AND
NORTHEAST. HOWEVER...THERE SHOULD BE DECENT LOW-LEVEL CONVERGENCE
ALONG THE FRONT AND WE WILL BE VERY UNSTABLE ESPECIALLY ACROSS OUR
NORTHWEST WHERE THE FRONT MAY MOVE IN BEFORE DARK. THERE IS A WINDOW
OF OPPORTUNITY FOR CONVECTIVE INITIATION FROM THE TIME THE FRONT
APPROACHES...IF THE CAP BREAKS BY THEN...UNTIL AFTER DIURNAL MAX
TIME. HOWEVER AS THE FRONT CONTINUES SOUTHEAST INSTABILITY WILL
DECREASE OVERNIGHT AND THE BOUNDARY WILL LARGELY WASH OUT. HAVE THUS
GONE WITH CHANCE POPS UP TO 40 ACROSS OUR NORTHWESTERN HALF OR SO
THROUGH MIDNIGHT...BUT ONLY SLIGHTS IN THE SOUTHEASTERN HALF
THEREAFTER.

FROM SATURDAY INTO TUESDAY WE WILL REMAIN BENEATH WEST NORTHWESTERLY
500 MB FLOW AS THE DEEP LAYER RIDGE IS SHUNTED OFF TO OUR SOUTH AND
SOUTHWEST. WITHIN THIS REGIME WE SHOULD SEE RELATIVELY MILD SUMMER
WEATHER WITH NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES AND
INTERMITTENT SHOWER AND THUNDERSTORM CHANCES. THE BEST RAIN CHANCES
DURING THIS TIME WILL BE ON SUNDAY AND SUNDAY NIGHT...AS A 500 MB
SHORTWAVE MOVES FROM NW TO SE ACROSS THE REGION AND SHUNTS THE
SURFACE HIGH OFF TO OUR EAST...PUTTING US IN MORE OF A LOW-LEVEL WAA
REGIME WITH SOUTHEASTERLY SURFACE WINDS. THE SEVERE POTENTIAL DURING
THIS TIME APPEARS LOW AS THERE IS LITTLE TO SUPPORT ORGANIZED
CONVECTION.

SOMETIME AROUND LATE TUESDAY OR TUESDAY NIGHT IT APPEARS LIKELY THAT
A SOMEWHAT STRONGER COLD FRONT WILL MOVE ACROSS THE REGION BRINGING
COOLER WEATHER AROUND MIDWEEK. THERE IS BETTER SUPPORT FOR WIDER
COVERAGE OF THUNDERSTORMS WITH THIS FROPA HOWEVER LACK OF CONFIDENCE
IN TIMING AND LOCATION ATTM PRECLUDES HIGHER THAN 20 TO 30 POPS.
THESE WILL LIKELY INCREASE AS THE DETAILS OF THIS SYSTEM COME INTO
BETTER FOCUS OVER THE COMING DAYS. BEHIND THE FRONT HAVE GONE WITH
HIGHS GENERALLY IN THE LOWER 80S ON WEDNESDAY AND THURSDAY WHICH
SHOULD FEEL QUITE NICE AFTER THE PRECEDING WEEK.

&&

AVIATION...01/06Z
VFR CONDITIONS CONTINUE WITH LARGE RIDGE IN PLACE PROVIDING
SOUTHERLY WINDS DURING MUCH OF THE TAF FORECAST PERIOD.  COLD FRONT
LOOKS TO PUSH THROUGH FRIDAY NIGHT BRINGING A SMALL CHANCE OF TSTM.
LOW CONFIDENCE WITH TRYING TO PINPOINT TIMING OF ANY CONVECTIVE
DEVELOPMENT AS LOOKS TO BE CLOSER TO 06Z SATURDAY. MENTIONED
INCREASING CLOUDS AND WIND SHIFT FRIDAY EVENING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FOR ENTIRE AREA TROUGH FRIDAY EVENING.

&&

SHORT TERM...BEERENDS
LONG TERM...LEE
AVIATION...PODRAZIK
Hazardous weather outlook, Jun 30, 8:36 PM CST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
936 PM CDT THU JUN 30 2011

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-020245-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
936 PM CDT THU JUN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE DES MOINES
RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A HEAT ADVISORY REMAINS IN EFFECT FOR THE AREA FOR FRIDAY...WITH
TEMPERATURES EXPECTED TO RISE INTO THE MIDDLE TO UPPER 90S. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT...FOLLOWED BY
PERIODS OF THUNDERSTORMS THROUGH THE MIDDLE OF NEXT WEEK.
HOWEVER...THE PROBABILITY OF SEVERE WEATHER REMAINS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Kossuth

When
July 1, 12:00 AM CST to 10:45 PM CST
Where
Kossuth County, 4.37 mi ENE of Burt to 2.3 mi SW of Lu Verne
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
43.224, -94.140

Flood, Emmet

When
July 1, 12:00 AM CST to July 30, 3:45 AM CST
Where
Emmet County, 5.64 mi W of Huntington to 2.53 mi SW of Wallingford
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
43.501, -94.912

Flood, Humboldt

When
July 1, 12:00 AM CST to July 6, 10:39 PM CST
Where
Humboldt County, 0.53 mi S of Humboldt Muni Arpt to 1.07 mi S of Dakota City
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.722, -94.249

Flood, Webster

When
July 1, 12:00 AM CST to July 2, 12:05 AM CST
Where
Webster County, 6.88 mi ESE of Lehigh to 4.38 mi SSE of Dayton
Cause
Heavy Rain
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.320, -93.934

Flood, Wapello

When
July 1, 12:00 AM CST to July 31, 6:10 AM CST
Where
Wapello County, 3.11 mi S of Eddyville to 1.4 mi WSW of Eldon
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.125, -92.637

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320235, 320238, 320239, 320241, 320242.